Tornado, Duval
- When
- August 12, 3:00 PM EST to 4:00 PM EST
- Where
- Duval County, 7 mi WSW of Jacksonville Intl Ap
- Rating
- F2
- Path length
- 7 mi
- Path width
- 1 yd
- Reported by
- GENERAL PUBLIC
- Coordinates
- 30.467, -81.800
1500: Tornado sighted on ground at the intersection of Imeson and Pritchard Rd. 1500: 3 train cars derailed in Edgewood area of town.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS JAX wrote it up.
1500: Tornado sighted on ground at the intersection of Imeson and Pritchard Rd. 1500: 3 train cars derailed in Edgewood area of town. 1500: Tornado progressing toward the Edgewood area...ripping up trees in its path. 1505: Tornado about 1 mile from Trained Storm Spotter who was at 601 Crestwood Ave. Tornado was observed in the Norwood and Edgewood areas of town. 1530: Trees on home at Francis and Cleveland Roads and 3056 Francis Road. Tree on house along Pettiford Drive. Powerlines down across the Edgewood area. Mobile home overturned on Edgewood Ave and U.S. 1 (New Kings Road). 6 trees broken. A police sub-station off of U.S. 1 and Edgewood had 6 cars and 1 tractor trailer damaged. Report from Trained Storm Spotter. 1530: Roof ripped off of grocery store at Ina Road and Imeson. Building bricks were broken off and hit 11 cars which caused damage. Trees down on homes at 6024 and 6026 Bagley Road. 1550: Radio reports of damage and debris along New Kings Road. Damage included downed and snapped trees and destroyed billboards. Road closures along New Kings Road heard at 1550 EST. 1550: Debris in trailer park including mattresses on roofs. 1600: Tornado sighted near West 45th Street and U.S. 1 in northwest Jacksonville. 1615: Numerous trees down and snapped in the Edgewood area of Jacksonville.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Aug 12, 1:50 PM EST, 1 hour 10 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSONVILLE FL
250 PM EDT THU AUG 12 2004
.SHORT TERM...MAIN CONCERN FOR THE PERIOD IS HEAVY RAINS EXPECTED
FROM THE TROPICAL CYCLONES WITH SECOND CONCERN BEING THE WIND
EFFECTS FROM CHARLEY...WHICH DEPENDS ON FINAL TRACK AND INTENSITY.
HAVE ISSUED A FLOOD WATCH FOR ALL COUNTIES THROUGH 6 AM WHICH WILL
LIKELY BE EXTENDED FOR SOME AREAS UNTIL CHARLEY EXITS THE REGION. WE
WILL DELAY ISSUANCE OF THE AFTERNOON MARINE AND ZONE FORECASTS IN
ORDER TO INCLUDE MOST UP-TO-DATE INFORMATION ON HRCN CHARLEY.
A COLD FRONT CURRENTLY STRETCHES THROUGH NORTH GA TO SE MS. A UPPER
TROUGH WILL CONTINUE TO DIG INTO THE GULF OF MEXICO TONIGHT PUSHING
THE FRONT TOWARD THE REGION. ALSO TROPICAL STORM BONNIE WILL MERGE
WITH THE FRONT AS IT MOVES NORTHEASTWARD. PREVIOUS POPS WERE GOOD
AND ONLY TWEAKED A LITTLE BIT. POPS ON FRIDAY/FRIDAY NIGHT ARE
CATEGORICAL FOR SRN AND ERN SECTIONS...TAPERING TO 60% IN NW. AFTER
MIDNIGHT DRIER AIR WILL FILTER INTO WEST AND SOUTH SECTIONS. POPS
REMAIN 40-60% ON SATURDAY WITH FRONTAL BOUNDARY ACROSS REGION...AND
TAD LOWER ON SUNDAY. TEMPS WILL ONLY REACH MID 80S FRI/SAT DUE TO
CLOUDS AND PRECIP.
.LONG TERM...HAVE MADE NO SIGNIFICANT CHANGES FOR EARLY NEXT WEEK. AN
OLD BOUNDARY WILL LINGER AND AFTN/EVNG CONVECTION WILL REIGN.
&&
.MARINE...ADVISORY CONDITIONS TONIGHT TAPERING OFF IN THE MORNING
THEN INCREASING AGAIN FRIDAY EVENING WITH APPROACH OF HRCN CHARLEY.
CONDITIONS WILL SETTLE DOWN BELOW SCA SATURDAY NIGHT/SUNDAY.
&&
.PRELIMINARY POINT TEMPS/POPS...
AMG 71 85 68 86 / 70 70 60 50
SSI 75 85 74 84 / 60 80 80 70
JAX 73 86 72 86 / 60 80 90 60
SGJ 75 86 74 86 / 50 80 90 60
GNV 73 85 70 87 / 40 80 90 60
OCF 73 86 71 87 / 40 80 90 60
&&
.JAX WATCHES/WARNINGS/ADVISORIES...
FL...FLOOD WATCH THROUGH 6 AM.
WIND ADVISORY FLZ020>022-035-GAZ150 THIS AFTERNOON
AND EVENING.
SCA FERNANDINA BEACH TO FLAGLER BEACH OUT 60 NM.
GA...FLOOD WATCH THROUGH 6 AM.
WIND ADVISORY GAZ132>135-149 THIS AFTERNOON AND EVENING.
SCA ALTAMAHA SOUND TO FERNANDINA BEACH OUT 60 NM.
&&
TRABERT/ENYEDIHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE JACKSONVILLE FL 230 PM EDT THU AUG 12 2004 FLZ020>025-030>033-035>038-040-GAZ132>136-149>154-162>166-130100- ALACHUA-APPLING-ATKINSON-BACON-BAKER-BRADFORD-BRANTLEY- CAMDEN (COASTAL)-CAMDEN (INLAND)-CHARLTON-CLAY-CLINCH-COFFEE- COLUMBIA-DUVAL-ECHOLS-FLAGLER-GILCHRIST-GLYNN (COASTAL)- GLYNN (INLAND)-HAMILTON-JEFF DAVIS-MARION-NASSAU-PIERCE-PUTNAM- ST JOHNS-SUWANNEE-UNION-WARE-WAYNE- 230 PM EDT THU AUG 12 2004 THIS OUTLOOK IS FOR NORTHEAST FLORIDA AND SOUTHEAST GEORGIA. .DAY ONE...THIS AFTERNOON AND TONIGHT... ...TORNADO WATCH UNTIL 9 PM FOR ENTIRE AREA... ...FLOOD WATCH UNTIL 6 AM SATURDAY FOR ENTIRE AREA... ...WIND ADVISORY THIS AFTERNOON AND EVENING FOR PORTIONS OF INTERIOR SOUTHEAST GEORGIA AND NORTHEAST FLORIDA... ...A MODERATE RISK OF RIP CURRENTS THIS AFTERNOON... TROPICAL STORM BONNIE HAS MOVED INLAND OVER THE FLORIDA PANHANDLE. THE INFLUX OF MOISTURE ON THE EAST SIDE OF BONNIE WILL MERGE WITH AN APPROACHING FRONTAL BOUNDARY ACROSS THE SOUTHEAST REGION. THE MERGE OF THESE TWO FEATURES WILL PRODUCE A PERIOD OF HEAVY RAINFALL ACROSS THE FORECAST AREA. IN ADDITION WINDY CONDITIONS WILL LIKELY DEVELOP ACROSS THE SUWANNEE RIVER VALLEY REGION OF NORTH FLORIDA AND PORTIONS OF INTERIOR SOUTHEAST GEORGIA AS BONNIE TRACKS NORTHEAST AND MOVES FURTHER INLAND. STRONG ROTATION WITHIN THE LOWER LEVELS OF THE ATMOSPHERE WILL RESULT IN STRONG TO POSSIBLY SEVERE THUNDERSTORMS WITH ISOLATED TORNADOES POSSIBLE. INCREASED SOUTHERLY WINDS WILL ENHANCE THE RIP CURRENT RISK. PLEASE REFER TO THE LATEST SURF ZONE FORECAST FOR DETAILED INFORMATION. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY... ...DAMAGING WINDS POSSIBLE ACROSS PORTIONS OF THE AREA LATE FRIDAY AFTERNOON AND FRIDAY NIGHT... ...HIGH RISK OF RIP CURRENTS FRIDAY... HURRICANE CHARLEY IS FORECAST TO MOVE ASHORE THE WEST FLORIDA PENINSULA NEAR TAMPA BAY FRIDAY EVENING...WITH A GRADUAL WEAKENING AS IT TRACKS NORTHEAST ACROSS CENTRAL FLORIDA...REACHING NORTHEAST FLORIDA FRIDAY NIGHT. HURRICANE FORCE WINDS WILL BE POSSIBLE ACROSS PORTIONS OF NORTHEAST FLORIDA. CHARLEY IS THEN FORECAST TO ACCELERATE TOWARDS THE NORTHEAST AS IT TRACKS ACROSS THE COASTAL SOUTHEAST GEORGIA FRIDAY NIGHT. IT MUST BE REMEMBERED THAT ERRORS ASSOCIATED WITH THIS FORECAST CAN BE AS MUCH AS 300 MILES. WHILE THE STORMS LOCAL IMPACTS ARE UNCERTAIN AND WILL BE HIGHLY DEPENDANT UPON ITS EXACT TRACK...AT THIS TIME...IT WOULD BE PRUDENT FOR LOCAL INTERESTS OF NORTHEAST FLORIDA AND COASTAL SOUTHEAST GEORGIA TO TAKE REASONABLE PRECAUTIONS SHOULD WATCHES OR WARNINGS BECOME NECESSARY. SOME SUGGESTED ACTIONS... HEED THE ADVICE OF YOUR LOCAL EMERGENCY MANAGEMENT AGENCY. REVIEW YOUR FAMILYS HURRICANE PLAN. ENSURE YOUR HURRICANE KIT IS WELL STOCKED AND UP TO DATE. REVIEW THE WORKING CONDITION OF EMERGENCY EQUIPMENT...SUCH AS FLASHLIGHTS AND BATTERY POWERED RADIOS. MARINE INTERESTS MAY WISH TO TAKE PRECAUTIONS AT THIS TIME... ESPECIALLY IF YOU WILL BE AWAY FROM YOUR BOAT. AS THE STORM APPROACHES THE REGION...HIGH TIDES...HEAVY SURF...RIP CURRENTS AND LARGE BREAKERS AT INLETS MAY DEVELOP WELL AHEAD OF THE STORM. BEACH-FRONT INTERESTS SHOULD PLAN ON SECURING OBJECTS VULNERABLE TO SURF ACTION PRIOR TO THE HIGH SURF DEVELOPING. LOCAL AND MARINE INTERESTS ARE URGED TO MONITOR NOAA WEATHER RADIO AND LOCAL MEDIA ON THE PROGRESS OF THE STORM AND REMAIN ALERT FOR POSSIBLE WATCHES OR WARNINGS. STRONG EASTERLY WINDS DEVELOPING FRIDAY WILL RESULT IN A HIGH RISK OF RIP CURRENTS. PLEASE REFER TO THE LATEST SURF ZONE FORECAST FOR DETAILED INFORMATION. .SPOTTER INFORMATION STATEMENT... STORM SPOTTER ACTIVATION IS REQUESTED. PLEASE RELAY ANY REPORTS OF SEVERE WEATHER OR FLOODING TO THE NATIONAL WEATHER SERVICE AND LOCAL COUNTY EMERGENCY MANAGEMENT. FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE IN JACKSONVILLE WEBSITE ON THE INTERNET AT WWW.SRH.NOAA.GOV/JAX. ECZ/MKT
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE JACKSONVILLE FL 243 PM EDT THU AUG 12 2004 FLZ020-GAZ162-121915- ECHOLS GA-HAMILTON FL- 243 PM EDT THU AUG 12 2004 ...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR HAMILTON AND ECHOLS COUNTIES FOR STRONG THUNDERSTORM WINDS VALID UNTIL 315 PM EDT... AT 243 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A CLUSTER OF STRONG THUNDERSTORMS CENTERED 5 MILES SOUTHEAST OF JENNINGS...MOVING NORTHEAST AT 50 MPH. THIS CLUSTER OF STRONG THUNDERSTORMS WILL ALSO AFFECT AREAS AROUND STATENVILLE AND JENNINGS THROUGH 315 PM EDT. DANGEROUS CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE. HEAVY RAINFALL WILL PRODUCE PONDING OF WATER ON ROADWAYS AND MINOR FLOODING OF LOW-LYING AREAS. REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY EMERGENCY MANAGEMENT...OR YOU CAN CALL THE NATIONAL WEATHER SERVICE IN JACKSONVILLE DIRECTLY AT 1-800-499-1594. HESS
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE JACKSONVILLE FL 255 PM EDT THU AUG 12 2004 FLZ032-037-121930- CLAY FL-PUTNAM FL- 255 PM EDT THU AUG 12 2004 ...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR CLAY AND PUTNAM COUNTIES FOR STRONG THUNDERSTORM WINDS VALID UNTIL 330 PM EDT... AT 255 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A CLUSTER OF STRONG THUNDERSTORMS CENTERED 3 MILES NORTHWEST OF INTERLACHEN...MOVING NORTHEAST AT 35 MPH. THIS CLUSTER OF STRONG THUNDERSTORMS WILL ALSO AFFECT AREAS AROUND PUTNAM HALL... MANNVILLE...INTERLACHEN...FLORAHOME...CARRAWAY...PENNEY FARMS...ASBURY LAKE AND GREEN COVE SPRINGS THROUGH 330 PM EDT. DANGEROUS CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE. HEAVY RAINFALL WILL PRODUCE PONDING OF WATER ON ROADWAYS AND MINOR FLOODING OF LOW-LYING AREAS. REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY EMERGENCY MANAGEMENT...OR YOU CAN CALL THE NATIONAL WEATHER SERVICE IN JACKSONVILLE DIRECTLY AT 1-800-499-1594. HESS
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
322 PM EDT THU AUG 12 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0250 PM TORNADO WORTHINGTON SPRINGS 29.93N 82.42W
08/12/2004 ALACHUA FL LAW ENFORCEMENT
DAMAGE UNKNOWN AT THIS TIME.
&&
PPSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE JACKSONVILLE FL 333 PM EDT THU AUG 12 2004 FLZ025-032-033-122000- CLAY FL-DUVAL FL-ST. JOHNS FL- 333 PM EDT THU AUG 12 2004 ...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR CLAY...ST. JOHNS AND DUVAL COUNTIES FOR STRONG THUNDERSTORM WINDS VALID UNTIL 400 PM EDT... AT 333 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A CLUSTER OF STRONG THUNDERSTORMS CENTERED 6 MILES SOUTHWEST OF SWITZERLAND...OR ABOUT 8 MILES SOUTHWEST OF FRUIT COVE...MOVING NORTHEAST AT 35 MPH. THIS CLUSTER OF STRONG THUNDERSTORMS WILL ALSO AFFECT AREAS AROUND SWITZERLAND...FRUIT COVE...MANDARIN...BAYARD... UNF...SAN PABLO...PONTE VEDRA BEACH AND PALM VALLEY THROUGH 400 PM EDT. DANGEROUS CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE. HEAVY RAINFALL WILL PRODUCE PONDING OF WATER ON ROADWAYS AND MINOR FLOODING OF LOW-LYING AREAS. REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY EMERGENCY MANAGEMENT...OR YOU CAN CALL THE NATIONAL WEATHER SERVICE IN JACKSONVILLE DIRECTLY AT 1-800-499-1594. HESS
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE JACKSONVILLE FL 346 PM EDT THU AUG 12 2004 FLZ025-122015- DUVAL FL- 346 PM EDT THU AUG 12 2004 ...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR DUVAL COUNTY FOR STRONG THUNDERSTORM WINDS VALID UNTIL 415 PM EDT... AT 346 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A CLUSTER OF STRONG THUNDERSTORMS CENTERED 4 MILES WEST OF NORMANDY... OR ABOUT 10 MILES WEST OF DOWNTOWN JACKSONVILLE...MOVING NORTHEAST AT 25 MPH. THIS CLUSTER OF STRONG THUNDERSTORMS WILL ALSO AFFECT AREAS AROUND NORMANDY...JACKSONVILLE HEIGHTS...SAN MARCO...RIVERSIDE... DOWNTOWN JACKSONVILLE...TALLYRAND...JACKSONVILLE INTERNATIONAL AND ARLINGTON THROUGH 415 PM EDT. DANGEROUS CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE. HEAVY RAINFALL WILL PRODUCE PONDING OF WATER ON ROADWAYS AND MINOR FLOODING OF LOW-LYING AREAS. REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY EMERGENCY MANAGEMENT...OR YOU CAN CALL THE NATIONAL WEATHER SERVICE IN JACKSONVILLE DIRECTLY AT 1-800-499-1594. HESS
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE JACKSONVILLE FL 352 PM EDT THU AUG 12 2004 FLZ025-033-122015- DUVAL FL-ST. JOHNS FL- 352 PM EDT THU AUG 12 2004 ...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR ST. JOHNS AND DUVAL COUNTIES FOR STRONG THUNDERSTORM WINDS VALID UNTIL 415 PM EDT... AT 352 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A CLUSTER OF STRONG THUNDERSTORMS CENTERED 6 MILES SOUTHWEST OF DURBIN...OR ABOUT 5 MILES SOUTHEAST OF FRUIT COVE...MOVING NORTHEAST AT 25 MPH. THIS CLUSTER OF STRONG THUNDERSTORMS WILL ALSO AFFECT AREAS AROUND BAYARD...DURBIN...PALM VALLEY...GUANA RIVER STATE PARK...SAWGRASS AND PONTE VEDRA BEACH THROUGH 415 PM EDT. DANGEROUS CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE. HEAVY RAINFALL WILL PRODUCE PONDING OF WATER ON ROADWAYS AND MINOR FLOODING OF LOW-LYING AREAS. REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY EMERGENCY MANAGEMENT...OR YOU CAN CALL THE NATIONAL WEATHER SERVICE IN JACKSONVILLE DIRECTLY AT 1-800-499-1594. HESS
The Jacksonville radar (KJAX), 10 km away, was scanning. The volume nearest the first event began at 19:58 UTC.
1 tornado. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Florida in 2004Every state in 2004This day in weather historyThe tornado archive for Florida, 2004Warnings in Florida, August 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5413196.